Alert archive / New York / Special Weather Statements in 2018

Special Weather Statement, NWS Buffalo, NY

August 7, 2018Jefferson County, New York

NWS Buffalo, NY issued this special weather statement at Aug 7, 2018, 11:50 AM EDT for Jefferson County, New York. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2018, 11:50 AM EDT (15:50 UTC)
Expired
Aug 7, 2018, 12:45 PM EDT
In force
55 min
Issued by
NWS Buffalo, NY

County Jefferson County, NY

The radar

The Ft Drum radar (KTYX), 25 km from the middle of the area, began a volume at 15:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 3.8 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2018-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 793 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2018-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
793 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1142 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

869 
WWUS81 KBUF 071550
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
1150 AM EDT TUE AUG 7 2018

NYZ006-007-071645-
Jefferson-Oswego-
1150 AM EDT TUE AUG 7 2018

...A STRONG THUNDERSTORM WILL BRING HEAVY RAIN TO SOUTHERN JEFFERSON 
AND FAR NORTHERN OSWEGO COUNTIES...

At 1147 AM EDT, an area of strong thunderstorms was located near 
Adams, moving northeast at 15 mph. Torrential rainfall is occurring 
with this storm, and may cause localized flooding. Do not drive your 
vehicle through flooded roadways.

Locations impacted include...
Mannsville.

This includes Interstate 81 between exits 38 and 40.

LAT...LON 4367 7612 4374 7612 4379 7579 4370 7578
TIME...MOT...LOC 1547Z 246DEG 13KT 4374 7598 

$$

Apffel

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 7, 10:44 AM EDT, 1 hour 6 minutes earlier.

Area forecast discussion, Aug 7, 10:44 AM EDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1044 AM EDT Tue Aug 7 2018

.SYNOPSIS...
A broken line of showers and thunderstorms will continue across the
area late this morning ahead of a weak cold front. By this afternoon
the best thunderstorm threat shifts east of the area while a few
scattered showers and rumbles of thunder form along lake breeze
boundaries. More unsettled weather is expected on Wednesday when a
mid level disturbance will pass over the region. Temperatures
through the rest of the work week will remain near to slightly above
normal.

&&

.NEAR TERM /THROUGH TONIGHT/...
A belt of deep subtropical moisture with PW values per 12z BUF RAOB
1.8 inches lingers across the region late this morning while under
the broad synoptic lift in the right entrance region of a 75kt 500mb
jet streak. Scattered showers and a few rumbles of thunder extend
from near Dunkirk to Rochester and more isolated showers across the
North Country near 11am. Expect this area of weak convection to
shift slowly east through midday.

Lingering low-level moisture behind the morning push of the front
will give way to a blossoming diurnal cumulus field as lake breeze
boundaries develop inland early this afternoon. The westerly flow in
place behind the front will develop a typical convergent boundary
between Lake Erie and Ontario from Niagara County east-southeastward
toward Ontario county, which will provide the focus for some
scattered afternoon showers and a few rumbles of thunder. Otherwise,
the North Country will remain largely dry, and likewise downstream
of Lake Erie from Buffalo south across the far western Southern
Tier. Meanwhile, inland across Cattaraugus and Allegany counties,
the combination of the lingering frontal boundary and the Lake Erie
breeze pushing inland should help develop some scattered showers and
thunderstorms there this afternoon as well. In regards to severe
potential, the overall threat is marginal, with a few isolated wind
damage reports not out of the question. The best locations for any
severe threat would be across the Cattaraugus and Allegany counties,
as well as along the convergence zone as it dives into Ontario
County.

It will remain humid today, but not quite as warm as temperatures
should top out in the low to mid 80s. This will be some five degrees
lower than that of Monday.

Tonight, any lingering convection will quickly diminish after
sunset. The low-level moisture will remain in place, making for
another muggy night, although overnight lows will dip into the upper
60s.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
A mid level shortwave will move from Lower Michigan to southern
Ontario on Wednesday, with associated forcing supporting the
development of a weak wave of low pressure along an east/west
oriented frontal zone over Ohio and PA. There are still differences
in track and timing details of this frontal wave in the latest 00Z
model guidance, but in a general sense it will cross the region from
west to east during the day Wednesday. Model consensus places the
best juxtaposition of moisture and forcing across the western
Southern Tier and western Finger Lakes, where the greatest chances
for rain and scattered thunderstorms will be found, with lower
chances near the Canadian border. The increase in cloud cover and
showers will keep temperatures down somewhat, with upper 70s to
lower 80s on the lake plains, and lower to mid 70s for the higher
terrain.

Showers and scattered thunderstorms associated with the frontal wave
will end from northwest to southeast late Wednesday afternoon and
evening as an area of drier air in the mid levels and a weak surface
ridge builds into the eastern Great Lakes. Expect lows in the mid
60s on the lake plains, and around 60 for the Southern Tier valleys
and Lewis County.

Thursday the latest 00Z model guidance has moved up the timing of
the next mid level shortwave and associated weak surface cold front,
moving it into the eastern Great Lakes by Thursday afternoon. This
system will be lacking deep mid level moisture, and boundary layer
moisture will also be somewhat lower than recent days as surface
dewpoints drop into the mid 60s. Despite the negatives, the
combination of the approaching trough and added convergence from
lake breeze boundaries may be enough to support a few widely
scattered showers and thunderstorms during the afternoon. A few of
these may continue into Thursday night as the trough crosses our
region, and the warm lake waters may support some nocturnal
convection over and just east of Lakes Erie and Ontario.

Temperatures will trend warmer again on Thursday, with highs in the
mid 80s on the lake plains and upper 70s on the hills. Lows Thursday
night will range from the mid to upper 60s on the lake plains to
around 60 for the Southern Tier and Lewis County.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Late this week through early next week looks quite unsettled as a
frontal zone stalls over or just south of our area. A mid level
trough approaching the Upper Great Lakes Friday will deepen into a
mid level closed low over the weekend from the central Great Lakes
to the Ohio Valley. This closed low will maintain weak forcing
across our region and support a continued feed of moisture from the
Ohio Valley, and eventually the Atlantic Ocean by early next week.
The close proximity of at least weak forcing and sufficient moisture
will maintain a chance of showers and thunderstorms each day from
Friday through Monday. Expect much of the convection to be diurnally
driven, with a peak in coverage during the afternoon and evening
each day. It should be noted that despite a chance of rain in the
forecast every day, much of this will likely be scattered in nature
with plenty of rain free time.

Temperatures aloft remain quite warm through the period, with 850mb
temps running around +16C. The resulting surface high temperatures
will depend greatly on the extent of clouds and showers each day. If
enough sun is realized, highs will reach the low to mid 80s on the
lake plains and upper 70s on the hills, with lows generally in the
60s.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
TAF sites will continue to see a period of MVFR cigs through midday
as enhanced low level moisture lingers in vicinity of a cold front
driving low ceilings. A broken line of showers and few thunderstorms
along the front will continue to shift east through midday mainly
impacting KROC/KJHW/KART with localized MVFR/IFR visibility
restrictions. As the front shifts east by early afternoon, there
will be some isolated showers and thunderstorms developing inland
from the lake breezes this afternoon. Most TAF sites will see low
VFR conditions in the 3.5 to 5 kft range behind the front.

Any shower and storm activity will diminish this evening with the
loss of daytime heating. There will be a break in precip overnight
with some patchy fog possible before chances of showers and storms
again return early Wednesday morning ahead of a trough.

Outlook...

Wednesday...Mainly VFR with scattered showers and
thunderstorms.
Thursday...VFR.
Friday and Saturday...Mainly VFR. A chance of showers and
thunderstorms with brief/local MVFR.

&&

.MARINE...
For the rest of today, ongoing convection near midday will gradually
push east away from the lakes during the early afternoon. Otherwise,
moderate to occasionally fresh southwesterlies will be found at the
east ends of both lakes, but conditions should remain below Small
Craft Advisory criteria.

Winds will then become light with negligible waves across the Lower
Great Lakes Tuesday night and Wednesday.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Church/Smith
NEAR TERM...Church/Smith
SHORT TERM...Hitchcock
LONG TERM...Hitchcock
AVIATION...Church/Smith
MARINE...Church/Smith
Hazardous weather outlook, Aug 7, 5:45 AM EDT, 6 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
545 AM EDT Tue Aug 7 2018

NYZ001>008-010>014-019>021-085-080945-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
545 AM EDT Tue Aug 7 2018

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and Tonight.

Scattered thunderstorms are expected today. There is a marginal risk
of a few isolated storms with damaging winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-080945-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
545 AM EDT Tue Aug 7 2018

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...Today and Tonight.

Scattered thunderstorms are expected today. There is a marginal risk
of a few isolated storms with strong winds and locally higher waves.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Hitchcock

In the hours before

Local storm report, Aug 7, 9:04 AM EDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
904 AM EDT TUE AUG 07 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     TSTM WND DMG     1 N HOWARDVILLE         43.47N  76.05W
08/06/2018                   OSWEGO             NY   LAW ENFORCEMENT

            TREES AND WIRES DOWN ALONG COUNTY ROUTE 22 AND STATE
            ROUTE 104.

&&

EVENT NUMBER BUF1800548

KRA
Local storm report, Aug 7, 9:09 AM EDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
909 AM EDT TUE AUG 07 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     WILLIAMSTOWN            43.42N  75.89W
08/06/2018                   OSWEGO             NY   LAW ENFORCEMENT

            TREE DOWN NEAR INTERSECTION OF ROUTE 17 AND ROUTE 13.

&&

EVENT NUMBER BUF1800549

KRA
Local storm report, Aug 7, 9:10 AM EDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BUFFALO NY
910 AM EDT TUE AUG 07 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     TSTM WND DMG     2 E MEXICO              43.46N  76.20W
08/06/2018                   OSWEGO             NY   LAW ENFORCEMENT

            TREE AND WIRES DOWN ON SMITHERS ROAD.

&&

CORRECTED LOCATION...FATALITIES...INJURIES...REMARKS

EVENT NUMBER BUF1800545

KRA
Local storm report, Aug 7, 9:13 AM EDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
913 AM EDT TUE AUG 07 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     FULTON                  43.32N  76.42W
08/06/2018                   OSWEGO             NY   LAW ENFORCEMENT

            TREE AND WIRES DOWN ON UTICA STREET AND STATE ROUTE
            481.

&&

EVENT NUMBER BUF1800550

KRA
Local storm report, Aug 7, 9:19 AM EDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BUFFALO NY
919 AM EDT TUE AUG 07 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 PM     TSTM WND DMG     3 SE FAIRPORT           43.07N  77.40W
08/06/2018                   MONROE             NY   LAW ENFORCEMENT

            TREE FELL ON A VEHICLE ALONG MASON RD.

0330 PM     MARINE TSTM WIND OLCOTT                  43.34N  78.72W
08/06/2018  M39 MPH          LOZ042             NY   C-MAN STATION

0336 PM     TSTM WND DMG     1 W PALMYRA             43.06N  77.25W
08/06/2018                   WAYNE              NY   SOCIAL MEDIA

            MULTIPLE REPORTS OF TREES DOWN IN MACEDON AND PALMYRA.

0341 PM     TSTM WND DMG     1 NE ONTARIO            43.23N  77.27W
08/06/2018                   WAYNE              NY   BROADCAST MEDIA

            TREE DOWN ON A TRAILER HOME AT 2275 ROUTE 104.

0410 PM     TSTM WND DMG     FULTON                  43.32N  76.42W
08/06/2018                   OSWEGO             NY   LAW ENFORCEMENT

            TREE AND WIRES DOWN ON UTICA STREET AND STATE ROUTE
            481.

0444 PM     TSTM WND DMG     2 E MEXICO              43.46N  76.20W
08/06/2018                   OSWEGO             NY   LAW ENFORCEMENT

            TREE AND WIRES DOWN ON SMITHERS ROAD.

0452 PM     TSTM WND DMG     1 N HOWARDVILLE         43.47N  76.05W
08/06/2018                   OSWEGO             NY   LAW ENFORCEMENT

            TREES AND WIRES DOWN ALONG COUNTY ROUTE 22 AND STATE
            ROUTE 104.

0515 PM     TSTM WND DMG     WILLIAMSTOWN            43.42N  75.89W
08/06/2018                   OSWEGO             NY   LAW ENFORCEMENT

            TREE DOWN NEAR INTERSECTION OF ROUTE 17 AND ROUTE 13.

0458 AM     TSTM WND DMG     2 NNW SMITHVILLE        43.90N  76.11W
08/07/2018                   JEFFERSON          NY   LAW ENFORCEMENT

            LARGE TREE DOWN ACROSS RIDGE RD BETWEEN ROUTE 3 AND
            ROUTE 75

&&

EVENT NUMBER BUF1800542 BUF1800544 BUF1800543 BUF1800546 BUF1800550
BUF1800545 BUF1800548 BUF1800549 BUF1800547

KRA
Special weather statement, Aug 7, 11:50 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1150 AM EDT TUE AUG 7 2018

NYZ006-007-071645-
Jefferson-Oswego-
1150 AM EDT TUE AUG 7 2018

...A STRONG THUNDERSTORM WILL BRING HEAVY RAIN TO SOUTHERN JEFFERSON
AND FAR NORTHERN OSWEGO COUNTIES...

At 1147 AM EDT, an area of strong thunderstorms was located near
Adams, moving northeast at 15 mph. Torrential rainfall is occurring
with this storm, and may cause localized flooding. Do not drive your
vehicle through flooded roadways.

Locations impacted include...
Mannsville.

This includes Interstate 81 between exits 38 and 40.

LAT...LON 4367 7612 4374 7612 4379 7579 4370 7578
TIME...MOT...LOC 1547Z 246DEG 13KT 4374 7598

Apffel

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 3:55 AM EDTSpecial Marine WarningBUF65 min
Aug 7, 4:14 AM EDTSpecial Weather StatementBUFJefferson61 min
Aug 7, 4:35 AM EDTSevere Thunderstorm WarningBUFJefferson, Lewis55 min
Aug 7, 4:46 AM EDTSpecial Marine WarningBUF46 min
Aug 7, 7:47 AM EDTSpecial Weather StatementBUFNiagara43 min

Nearby

Special Weather Statements in New York, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.